Alert archive / Michigan / Frost Advisories in 2017

Frost Advisory 6, NWS Gaylord, MI

September 8, 201717 counties in Michigan

NWS Gaylord, MI issued this frost advisory at Sep 8, 2017, 3:01 PM EDT for 17 counties in Michigan. It took effect at Sep 9, 2017, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2017, 3:01 PM EDT (19:01 UTC)
In effect from
Sep 9, 2017, 12:00 AM EDT
Expired
Sep 9, 2017, 6:54 AM EDT
In force
7 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS73 KAPX 081901
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
301 PM EDT Fri Sep 8 2017


MIZ008-015>019-021>024-026>030-032>036-091300-
/O.NEW.KAPX.FR.Y.0006.170909T0400Z-170909T1300Z/
Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim-
Otsego-Montmorency-Alpena-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, 
Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, 
Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Cadillac, Lake City, Houghton Lake, West Branch, and Tawas City
301 PM EDT Fri Sep 8 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

The National Weather Service in Gaylord has issued a FROST
ADVISORY, which is in effect from midnight tonight to 9 AM EDT
Saturday. 

* TEMPERATURE...Lower to middle 30s in many inland areas, 
  especially low lying locales. 

* IMPACTS...Tender vegetation may be damaged or killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. Sensitive
outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
017 
WWUS73 KAPX 090209
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1009 PM EDT Fri Sep 8 2017

MIZ026-090315-
/O.CAN.KAPX.FR.Y.0006.170909T0400Z-170909T1300Z/
Grand Traverse-
Including the city of Traverse City
1009 PM EDT Fri Sep 8 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FROST
ADVISORY. Patchy frost may develop over inland areas of Grand
Traverse County overnight, but it should be fairly light and 
localized. 

$$

MIZ008-015>019-021>024-027>030-032>036-091015-
/O.CON.KAPX.FR.Y.0006.170909T0400Z-170909T1300Z/
Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim-
Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona-Wexford-
Missaukee-Roscommon-Ogemaw-Iosco-
Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, 
Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, 
Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, 
Lake City, Houghton Lake, West Branch, and Tawas City
1009 PM EDT Fri Sep 8 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY...

* TEMPERATURE...Lower to middle 30s in many inland areas. A few 
  of the typically colder low lying locations could dip into the 
  upper 20s.
 
* IMPACTS...Tender vegetation may be damaged or killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that area of frost are expected. Sensitive
outdoor plants may be killed if left uncovered.

&&

$$
JK
022 
WWUS73 KAPX 090719
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
319 AM EDT Sat Sep 9 2017

MIZ008-015>019-021>024-027>030-032>036-091300-
/O.CON.KAPX.FR.Y.0006.000000T0000Z-170909T1300Z/
Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim-
Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona-Wexford-
Missaukee-Roscommon-Ogemaw-Iosco-
Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, 
Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, 
Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, 
Lake City, Houghton Lake, West Branch, and Tawas City
319 AM EDT Sat Sep 9 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Lower to middle 30s in many inland areas. A few 
  of the typically colder low lying locations could dip into the 
  upper 20s. 

* IMPACTS...Tender vegetation may be damaged or killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that area of frost are expected. Sensitive
outdoor plants may be killed if left uncovered.

&&

$$
041 
WWUS73 KAPX 091054
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
654 AM EDT Sat Sep 9 2017

MIZ008-015>019-021>024-027>030-032>036-091200-
/O.CAN.KAPX.FR.Y.0006.000000T0000Z-170909T1300Z/
Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim-
Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona-Wexford-
Missaukee-Roscommon-Ogemaw-Iosco-
Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, 
Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, 
Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, 
Lake City, Houghton Lake, West Branch, and Tawas City
654 AM EDT Sat Sep 9 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FROST
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 8, 12:13 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 8, 12:13 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1213 PM EDT Fri Sep 8 2017

.UPDATE...
Issued at 1034 AM EDT Fri Sep 8 2017

Morning water vapor imagery reveals northern Michigan on the
western edge of the departing deep trough...now progressing
through the eastern lakes region into New England. Strong ridging
is just upstream building into the upper Midwest with associated
strong surface high pressure (1028MB) over southwest Ontario. We
still have N/NE low level flow and some lingering lake clouds/light
precip along the Huron coast (near OSC) and near the Leelanau
Peninsula. Also some very light spotty blips on radar (sprinkles)
moving through NE lower Michigan.

High pressure/strong subsidence and drying builds into the region
through the course of the afternoon and tonight. Still anticipate
a rather healthy expansion of heating induced cloud cover across
the region heading into the afternoon (already underway per
satellite imagery). But with strong drying...cloud cover should
eventually thin out/clear heading into the evening.

Frost a pretty good bet across inland areas tonight as temps dip
into the 30s. With light N/NE flow...there may be some lake cloud
cover slipping into parts of NE lower Michigan through the night
which could keep temps a little warmer there. But certainly leaning
toward a frost advisory for a good chunk of the CWA tonight.

&&

.NEAR TERM...(Today through Tonight)
Issued at 324 AM EDT Fri Sep 8 2017

...Lingering showers end this morning...Clear with some frost
tonight...

High impact weather potential...Frost looks likely for at least
portions of the interior tonight.

Pattern synopsis/forecast...Overhead trough axis beginning to yield
at this early hour as final shortwave rotates east out of our area
and core of upper jet rotates to the east coast. Heights already
steadily rebounding to our west, with deepening subsidence and
extensive high pressure/attendant dry air plume really helping
scatter out the cloud cover over the northwest Lakes. Still dealing
with some lingering partially lake induced showers, particularly
across northeast lower Michigan, and plenty of cloud cover across
our area.

Steady changes heading through today as trough axis continues to
pivot off to the east. Increasing heights/deep layer subsidence
regime build overhead, ending any linger rain threat this morning.
Dry air push really ramps up later today and tonight as Canadian
high pressure drops right overhead. This sets the stage for yet
another round of frost by the early morning hours of Saturday,
especially across the traditional ice box locations.

Forecast challenges center on shower and cloud trends today, and
just how cold to go tonight.

Details: Band of deeper moisture, augmented by chilly northeast flow
lake processes off northern Lake Huron, likely to keep a few showers
lingering across parts of northeast lower Michigan for a few hours
yet this morning. May also see a few Lake Michigan induced sprinkles
rotate into the Grand Traverse Bay region. These should quickly come
to an end by later this morning as subsidence increases and dry air
envelopes the region. Clouds may be a bit more of challenge to
scatter out, with lingering lower level moisture likely manifesting
itself into a shallow cu deck for a time this morning and early
afternoon. Low level drying wins out eventually, likely resulting in
mostly clear skies area-wide by late this afternoon.

All systems a go for excellent radiational cooling tonight as high
pressure builds directly overhead. Perfect trifecta of light/calm
winds, clear skies, and an already chilly airmass should really do a
number on temperatures. Much of the interior likely to drop well
into the 30s, and very likely a few of the colder locations will
make a run into the upper 20s. Little doubt frost headlines will be
needed for a good portion of northern Michigan, and not completely
out of the realm of the possibility for a few counties to near
freeze warning criteria. Not usual practice to issue these type of
headlines the night before, but will coordinate with incoming crew
to perhaps put one out with the morning update.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 324 AM EDT Fri Sep 8 2017

...Moderating Temperatures Under Sunny skies...

High Impact Weather Potential...Potentially widespread frost
Saturday night into Sunday.

Pattern Synopsis/Forecast...High pressure at the sfc will continue
over the Upper Great Lakes through Sunday night. The 500 mb ridge at
12z/Sat works its way east and then parks itself over the region
through 12z/Mon. This should produce sunny skies and moderating
temperatures.

Primary Forecast concerns...The frost potential for the next couple
of nights is the main concerns. This isn't a done deal. The big
question is whether we will have patchy fog or patchy frost. The
issue stems on two questions that will be answered this afternoon,
"how much do we mix out? and once we do, will we mix enough dry air
to get dewpoints into the 30s?" With the plethora of moisture left
in the lower level from the rain the last two days, we need to mix
this moisture out, or as the temperature falls below the crossover
temperature (the dewpoint temperature during the heat of the day) we
will begin to fog out, stopping our temperatures from getting cold
enough to frost, or fogging enough to stop it from frosting. So in
the grids have put for Saturday night and Sunday night the
possibility of Frost and fog. It will be interesting to see what
happens. If we mix out enough today then this will set us up for
frost in the coming nights. If we don't mix out enough this
afternoon, then possibly we can mix out enough Saturday for frost
Saturday night.

.LONG TERM...(Sunday night through Thursday)
Issued at 324 AM EDT Fri Sep 8 2017

...Steadily warming temperatures back to normal...

Extended (Monday through Thursday)...Monday through Wednesday, high
pressure remains over the region and produces mostly sunny skies and
normal to above normal high temperatures through most of this week.
Thursday, the models begin their disagreement. While the day on the
GFS turns out dry, as with the ECMWF, the GFS wants to bring a
shortwave trough (500 mb) into the Upper Great Lakes with a backdoor
cold front that will produce rain in Upper Michigan/Tip of the Mitt
region Thursday night. The ECMWF on the other hand continues the
ridging at 500 mb and keep the threat of rain out of the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM EDT Fri Sep 8 2017

High pressure/dry air will build across the northern lakes region
this afternoon and tonight. SCT-BKN MVFR-VFR cloud cover will
persist across northern lower Michigan for the afternoon. But
skies will clear quickly tonight leaving solid VFR condtions for
tonight and continuing into the weekend.

North-northeasterly winds through the afternoon with some gusts
into the teens. Light winds tonight and Saturday.

&&

.MARINE...
Issued at 324 AM EDT Fri Sep 8 2017

Somewhat gusty north to northeast winds today, and may see
a few gusts near/exceed small craft advisory criteria across
northern Lake Huron through early this afternoon. High pressure
brings lighter winds and dry weather tonight through the weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...MB
SHORT TERM...JL
LONG TERM...JL
AVIATION...BA
MARINE...MB
Hazardous weather outlook, Sep 8, 3:30 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
330 AM EDT Fri Sep 8 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-091200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
330 AM EDT Fri Sep 8 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Areas of frost will be found across interior portions of the
outlook area late tonight into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of frost will be found across interior portions of the outlook
area...Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

msb

Nearby

Frost Advisories in Michigan, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.